Q: I suspect the nursing home is overmedicating my elderly mother. She is lethargic and practically comatose when I visit. How can I find out what's going on?
A: There are numerous options that are available for you to address this serious situation. I recommend when anyone finds a loved one in such condition, whether in a long-term care facility or at home, that you immediately address their health status in all of the following ways.
Immediately ask for the nursing station supervisor and inquire as to any changes in status and medications your mother may have experiences in the last 24 hours. Accept explanation of these changes only if they are clearly documented in your mother's clinical record, aka her chart.
Regardless of the explanation, immediately address your mother's condition with the Nursing Director and Administrator. If it is the weekend, address it with the onsite supervisor and follow up with the Nursing Director and Facility Administrator Monday morning. You can request that future changes in health status be reported to you or others in your family as part of the overall plan of care for your mother.
While you are speaking to these various individuals, always keep a documentation log. Ask for a report or copy of the medications that have been administrated in the past 48 hours. Verify if new mediations were started, and if an "as needed" medication have been given. If so, ask about the documented reason as to why each "as needed" medication was given.
Verify the amount of fluid that is being consumed, the amount of food consumed, and any changes noted by staff, including changes in mobility, distance walked, bathroom habits or digestive issues, falls, and possible physical interaction with another resident.
I would also address these issues with your mother's physician and, if needed, the facility's Medical Director who is responsible for the overall care provided within the facility. You are encouraged to ask that the facility's consultant pharmacist evaluate all of her routine and as needed medications. Your mother's condition could be due to a progressive decline in health or simply require elimination or reduction of some medications.
She may have been given an "as needed" medication which may have caused more sedation than expected and any future dosages should be adjusted accordingly.
Regretfully, she may have also been given medication(s) to control behaviors without redirection being attempted. Redirection is a non-drug intervention focused on ensuring the patient feels comfortable and safe. This method shifts their focus to alternate topics or activities in order to reduce agitation. This and other non-drug interventions should be documented in some part of her chart prior to resorting to medication(s).
Depending on the results that you find, you may need to consider addressing your mother's condition with the regulatory body for nursing facilities in your state.